https://www.addictionoc.com/wp-content/uploads/2018/11/opioid-overdose-dos-donts.jpg 750 1000 Sunnie Southern https://www.addictionoc.com/wp-content/uploads/2018/11/aoc-logo-new-3-1.png Sunnie Southern2018-11-05 19:13:242018-11-29 17:42:5010 Dos and Don'ts in Responding to an Opioid Overdose (ASAM)
The following list ten dos and don’ts when responding to an opioid overdose was created by the American Society of Addiction Medicine. A link to the full digital brochure can be found by clicking here.
- Do call for help (dial 911)
- Do support the person’s breathing by administering oxygen or performing rescue breathing.
- Do administer naloxone (a drug that reverses the effects of opioids) as an injection or nasal spray.
- All friends and family should have naloxone and know how to use it.
- Do put the person on their side, if he or she is breathing independently.
- Do stay with the person and keep him/ her warm.
- Don’t slap or try to forcefully stimulate the person–it will only cause further injury. If shouting, rubbing knuckles on the sternum (center of the chest or ribcage), or light pitching will not awaken the person, he or she may be unconscious.
- Don’t put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock.
- Don’t inject the person with any substance (salt water, milk, “speed”, heroin, etc.) The only safe and appropriate treatment is naloxone.
- Don’t try to make the person vomit drugs that he or she may have wallowed. Chocking or inhaling vomit into the lungs can cause death.